Customize your JAMA Network experience by selecting one or more topics from the list below.
1 figure omitted
During October 11–November 20, 2002, the Cincinnati Drug and Poison
Information Center (DPIC) received notification of and offered treatment advice
for 14 adolescents in the Akron/Cleveland, Ohio, area who became ill after
intentional exposure to toxic seeds that DPIC identified as Datura inoxia. All became ill shortly after eating the seeds or drinking
tea brewed using the seeds. All patients recovered fully after treatment.
This report summarizes these cases, discusses the characteristics of the various
plants known commonly as "moonflowers," and underscores the need for awareness
of the potential toxicity from recreational use of a plant.
Of the 14 patients, 12 (86%) were male; median age was 17 years (range:
12-19 years). All 14 patients reported to the emergency department (ED) with
anticholinergic signs and symptoms, including dilated pupils, tachycardia,
hallucinations, and urinary retention. Signs and symptoms typically lasted
24-48 hours, and the illness resolved with supportive care and benzodiazepine
administration. No long-term effects were documented.
On November 5, a local newspaper described some of the cases of "toxic
seed" exposure. Use of the common name moonflower had led to some confusion
about which of the several moonflower plants were involved in these exposures.
Parents of several adolescents who ingested these seeds as a group reported
that the seeds were from a moonflower plant, specifically D. inoxia, and noted that this plant was cultivated widely and available
in local garden stores. On the basis of clinical presentations and a photograph
taken of a plant submitted to the ED by one of the parents, a toxicologist
at DPIC agreed that D. inoxia was the source of these
No reports of moonflower exposure or moonflower information calls in
the Akron/Cleveland area during 2000-2001 were found in the DPIC database
(DPIC, unpublished data, 2002). Calls about poisonings with D. stramonium, a commonly abused plant related to D. inoxia, did not increase substantially during the same period.
R Goetz, PharmD, E Siegel, PharmD, J Scaglione, PharmD, Cincinnati Drug
and Poison Information Center, Ohio. M Belson, MD, M Patel, MD, Div of Environmental
Hazards and Health Effects, National Center for Environmental Health, CDC.
CDC Editorial Note:
Moonflower is not on the U.S. Drug Enforcement Agency's list of controlled
substances, but local law enforcement measures in the Akron/Cleveland area
prohibit selling seedpods for illicit use. The cluster of moonflower exposures
reported to DPIC might represent a new form of substance abuse in the Akron/Cleveland
area. The illicit use of this plant might be related to the increasing knowledge
of moonflower's hallucinogenic properties combined with the local availability
of this plant.
Plants with large fragrant flowers that bloom at dusk are referred to
as moonflowers. Poisindex® lists two species as moonflower: Ipomoea muricata (purple moonflower) and I. alba (white moonflower).1 Ingestion of I.
muricata might cause hallucinations and cholinergic effects such as
diaphoresis, salivation, lacrimation, and diarrhea. Neither hallucinations
nor other anticholinergic effects occur with I. alba poisoning.1
The clinical features of cases reported to DPIC are most consistent
with the anticholinergic properties of Datura species.
Scopolamine and hyoscyamine, both of which are major constituents of Datura species, are most concentrated in the seeds and
can cause anticholinergic poisoning in exposed persons.
Symptoms of Datura toxicity occur typically
within 60 minutes after ingestion and continue for 24-48 hours. Ingestion
of Datura manifests as a classic anticholinergic
syndrome comprising central and peripheral signs and symptoms. Central toxic
effects include confusion, agitation, anxiety, hallucinations, seizures, and
coma. Peripheral toxic effects include dry mucous membranes, thirst, flushed
face, blurred vision, hyperthermia, urinary retention, and decreased gut motility.2 Treatment consists of supportive care, gastrointestinal decontamination
(e.g., activated charcoal), benzodiazepines as needed for agitation, and,
in severe cases, physostigmine, the antidote for anticholinergic poisoning.3
D. inoxia is a plant with large white flowers
that blooms at dusk; it has a bushy growth habit with up to 200 seeds borne
in pods with closely spaced thorns.4D. inoxia is related to another commonly abused plant, D.
stramonium (jimson weed).5-7D. stramonium has clinical features of toxicity similar to D.
inoxia.8-10 The plant features described by the parents
of the exposed adolescents are consistent with D. inoxia but not D. stramonium or the other moonflower
This report highlights four important points. First, the clinical effects
of recreational use of a plant might vary drastically from the desired effects.
Adolescents and parents should be aware of the potential toxicity from recreational
use of a plant and the need for medical attention if an exposure occurs. Second,
gardening practices in a community might provide novel opportunities for experimenting
with intoxicating substances. Because D. inoxia is
used as an ornamental plant in the Akron/Cleveland area, local garden suppliers
should discuss the potential toxicity of the plant at the time of purchase.
Third, because toxicity differs for various plants of this type, use of the
common name moonflower can be misleading clinically and might complicate identification
of some species. Finally, poison-control centers can detect new trends in
drug abuse or poisonings and provide information that local and state health
departments can use to inform the public. In Ohio, an early-warning network
is designed to release timely alerts to inform schools, health-care providers,
and the public statewide about emerging drug-abuse trends and poisonings.10
References: 10 available
Suspected Moonflower Intoxication— Ohio, 2002. JAMA. 2003;290(10):1309–1310. doi:10.1001/jama.290.10.1309
Coronavirus Resource Center
Create a personal account or sign in to: